Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 340, NWS Norman, OK

July 22, 2002Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 22, 2002, 6:26 PM CDT for Roger Mills County, Oklahoma. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2002, 6:26 PM CDT (23:26 UTC)
Expired
Jul 22, 2002, 7:15 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Roger Mills County, OK

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:35 PM CDTHail 0.75Strong City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS54 KOUN 222326
SVROKC
OKC129-230015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROGER MILLS COUNTY IN WESTERN OKLAHOMA

* UNTIL 715 PM CDT

* AT 625 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  STRONG CITY. THE STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE ANGORA...CHEYENNE...CRAWFORD...
  ROLL AND STRONG CITY

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS MORE THAN 60 MPH ARE
LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3582 9981 3550 9978 3555 9941 3584 9941

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:53 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 1:53 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
153 PM CDT MON JUL 22 2002

COLD FRONT CURRENTLY EXTENDS FROM NORTH OF KAY COUNTY SW INTO
NORTHWESTERN PARTS OF FA.  PRE-FRONTAL TORCH HAS WARMED TEMPERATURES
INTO UPPER 90S/100S EARLY THIS AFTERNOON.  WINDS AHEAD OF FRONT WILL
LIKELY BACK SOMEWHAT WHICH WILL HELP INCREASE CONVERGENCE ALONG
FRONT THIS AFTERNOON/EVENING.  EXPECT BEST CHANCE FOR STORM
DEVELOPMENT TO BE ALONG AND BEHIND FRONT FROM ROUGHLY SWO SOUTHWEST
TO NEAR CSM.  TEMP/DEWPOINT DEPRESSION WILL BE IN THE 30 TO 40 DEGREE
RANGE SO SOME OF STRONGER STORMS WILL HAVE POTENTIAL FOR
STRONG/DAMAGING WINDS. WITH LOSS OF HEATING LATER IN THE EVENING
THINK THAT BEST CHANCE FOR OVERNIGHT STORMS MAY BE ACROSS WEST
CENTRAL/SW OKLAHOMA WHERE BETTER LOW LEVEL CONVERGENCE IS FORECAST.

GOING INTO TUESDAY FOCUS FOR STORMS WILL BE ACROSS CENTRAL AND
MAINLY SOUTHERN PARTS OF FA.  COLD FRONT/WIND SHIFT IS EXPECTED
TO SITUATED NEAR RED RIVER VALLEY TUESDAY AFTERNOON.  WILL KEEP
IN SLIGHT CHANCES CENTRAL AND CHANCE POPS SOUTH.  WILL ALSO
GO MORE WITH FWC NUMBERS AND CURRENT FORECAST FOR HIGHS.

SURFACE RIDGE WILL CONTINUE TO SHIFT TO THE EAST ON WEDNESDAY
AS SURFACE LOW ASSOCIATED WITH UPPER STORM SYSTEM MOVES INTO
NORTHERN PLAINS.  COLD FRONT/SURFACE TROUGH TO THE SOUTH
WILL ALSO BECOME LESS DEFINED.

GOING INTO EXTENDED PERIOD...UPPER RIDGE IS FORECAST TO BE CENTERED
OVER CENTRAL ROCKIES ON THURSDAY.  HOWEVER...MRF AND ECMWF LOWER
HEIGHTS ACROSS THIS AREA GOING INTO FRIDAY WITH APPROACH OF
TROUGH NEAR PACIFIC NW.  TWO MODELS DIVERGE ON SOLUTION AFTER
THIS POINT WITH ECMWF DEVELOPING MORE OF A TROUGH ACROSS WESTERN
US.  THIS EVENTUALLY PUTS AREA IN SOUTH TO SOUTHWEST FLOW ALOFT
WITH LEE TROUGH.  MRF FORECAST MORE RIDGING OVER SOUTHWESTERN
STATES AND WITH TIME BUILDS RIDGE OVER WESTERN STATES GOING INTO
NEXT WEEK WITH FRONTAL PASSAGE MONDAY/TUESDAY.  WITH LEE TROUGH
MAY ADD IN SOME SLIGHT POPS SATURDAY/SUNDAY AFTERNOON FAR WEST
AND ALL AREAS MONDAY FOR POSSIBLE FRONTAL PASSAGE.

SIX
PRELIM NUMBERS

OKC  71 91 69 92 /  40 20 20 10
HBR  71 92 69 95 /  40 30 20 10
SPS  73 94 72 96 /  20 30 30 20
GAG  65 89 64 93 /  30 20 10  5
PNC  69 89 67 92 /  30 20 10  5
DUA  74 94 71 94 /  10 30 30 20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 22, 3:55 PM CDT, 2 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT MON JUL 22 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    6 N WATONGA               OK   .75 INCH HAIL
07/22/02   BLAINE                         ROMAN NOSE STATE PARK
                                          RANGER

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:39 PM CDTSevere Thunderstorm WarningOUNLogan36 min
Jul 22, 3:45 PM CDTSevere Thunderstorm WarningOUNBlaine45 min
Jul 22, 4:51 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.